Tornadoes · United States · Texas · 2015
EF0 tornado, Throckmorton, Texas, May 8, 2015
This EF0 tornado ran 0.3 miles across Throckmorton County on May 8, 2015, touching down at 6:22 PM CDT and reaching 35 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- May 8, 2015
- Touchdown
- 6:22 PM CDT (23:22 UTC)
- Lifted
- 6:23 PM CDT (23:23 UTC)
- On the ground
- 1 minutes
- Path length
- 0.3 miles (0.4 km)
- Path width
- 35 yards (32 m)
- Deaths
- 0
- Injuries
- 0
- County
- Throckmorton County
- Touchdown point
- 33.310, -99.340
- Lift-off point
- 33.309, -99.336
- Record number
- 1505081722-01
What the Weather Service recorded
A nearly stationary upper level low over southern California was the mechanism that caused upper level disturbances to move across West Central Texas. These upper level disturbances interacted with outflow boundaries, daytime heating, and very unstable air to produce severe weather over the three day period which included large hail, damaging winds and tornadoes.
The public reported a tornado about 13 miles northwest of Throckmorton.
The sheriff's office reported a tornado about 1 mile north of Throckmorton.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
27 minutes of warning. NWS SJT issued a tornado warning for this county at 22:55 UTC, 27 minutes before the tornado touched down, in force until 23:45 UTC.
The county was under a tornado watch, issued at 20:52 UTC and running to 05:00 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 14:32 UTC | 20:52 UTC | Tornado Watch | SJT |
| 20:52 UTC | 05:00 UTC | Tornado Watch | SJT |
| 22:55 UTC | 23:45 UTC | Tornado Warning | SJT |
| 23:19 UTC | 00:00 UTC | Tornado Warning | SJT |
| 23:29 UTC | 01:30 UTC | Flood Advisory | SJT |
| 23:53 UTC | 00:45 UTC | Tornado Warning | SJT |
| 00:11 UTC | 01:00 UTC | Severe Thunderstorm Warning | SJT |
| 00:57 UTC | 02:30 UTC | Flood Advisory | SJT |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Moderate Risk, with a 0.10 chance of a tornado within 25 miles. The outlook in force was issued at 19:40 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the tornado touched down at May 8, 4:29 PM CDT, 1 hour 53 minutes earlier.
Area forecast discussion, May 8, 4:29 PM CDT, 1 hour 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN ANGELO TX 429 PM CDT Fri May 8 2015 .SHORT TERM... (Tonight and Tomorrow) ...Severe Thunderstorms... The potential for severe thunderstorms highlights the forecast for the next 24 hours. With southwest flow aloft over Texas and a dryline to our west, severe thunderstorms are possible during the next 24 hours. Most of our Counties are currently under Tornado Watch number 145, which continues until midnight CDT tonight. In addition, the 0 to 6 kilometer bulk shear this afternoon is in the 40 to 60 knots range; plus, surface based CAPEs this afternoon are around 4000 J/Kg. These conditions clearly have our attention. With ongoing severe thunderstorms to our northwest, outflow boundaries from that activity will be a big player, during the evening hours, for supercell initiation over our counties. .LONG TERM... (Saturday night through Friday) ...Severe Weather Threat Into Sunday Night... With the main focus on the short term, the long term forecast remains essentially unchanged. The upper trough axis will finally move over and east of our counties Sunday night. Until then, any thunderstorms, which develop over or move into our counties, may be severe. The timing of the next front looks more likely for early to mid day Monday, rather than late Sunday night. Temperatures after the front still look cooler, at least into mid week. Another developing upper trough, along the west coast, will help maintain southwest flow aloft over Texas for most of next week. Thus, thunderstorms remain in the forecast for all long-term periods. && .PRELIMINARY POINT TEMPS/POPS... Abilene 68 84 63 80 60 / 30 50 50 50 30 San Angelo 69 88 63 81 60 / 30 30 70 50 40 Junction 70 83 68 81 64 / 30 40 70 70 60 && .SJT WATCHES/WARNINGS/ADVISORIES... NONE. && Huber
Hazardous weather outlook, May 8, 3:54 PM CDT, 2 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN ANGELO TX 354 PM CDT FRI MAY 8 2015 TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139- 140-154-155-168>170-092100- FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO- CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD- TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE- MASON- 354 PM CDT FRI MAY 8 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED SEVERE THUNDERSTORMS ARE POSSIBLE...ESPECIALLY WEST OF A LINE FROM JUNCTION TO COLEMAN. THE MAIN THREATS THERE ARE TORNADOES...LARGE HAIL...DAMAGING WINDS...AND DEADLY LIGHTNING. ELSEWHERE...THE MAIN THREATS ARE LARGE HAIL...DAMAGING WINDS...AND DEADLY LIGHTNING. ALTHOUGH THE TORNADO THREAT IS NOT HAS HIGH...EAST OF THIS LINE...A TORNADO IS POSSIBLE. IN ADDITION...HEAVY RAINFALL MAY PRODUCE FLASH FLOODING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY ORGANIZED SEVERE WEATHER IS POSSIBLE AGAIN ON SATURDAY. SEVERE WEATHER THREATS INCLUDE DAMAGING WINDS...VERY LARGE HAIL... TORNADOES...AND LOCALIZED FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON...AND AGAIN ON SATURDAY. HUBER
In the hours before
Special weather statement, May 8, 3:09 PM CDT, 3 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
309 PM CDT FRI MAY 8 2015
TXZ076-082045-
CROCKETT TX-
309 PM CDT FRI MAY 8 2015
...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 345 PM CDT FOR
CROCKETT COUNTY...
POTENTIAL STORM HAZARDS INCLUDE...
GUSTY WINDS AND HAIL
AT 307 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER CENTRAL PECOS
COUNTY...OR ABOUT 8 MILES SOUTH OF MCCAMEY...MOVING NORTHEAST AT 25
MPH.
POTENTIAL STORM IMPACTS INCLUDE...
SOME BROKEN TREE BRANCHES AND A FEW WEAK TREES TOPPLED...
SCATTERED POWER OUTAGES LIKELY...
LIGHT LOOSE OBJECTS TOPPLED...
DANGEROUS DRIVING CONDITIONS...
MINOR SHINGLE DAMAGE...
ISOLATED SMALL DENTS TO VEHICLES...
THE STRONG THUNDERSTORM WILL BE NEAR...
NORTHWESTERN CROCKETT COUNTY.
LAT...LON 3110 10234 3109 10163 3108 10162 3095 10195
3098 10199 3098 10201 3099 10206 3098 10209
3100 10218 3103 10222 3103 10229 3107 10236
TIME...MOT...LOC 2009Z 223DEG 26KT 3103 10223Local storm report, May 8, 5:31 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
531 PM CDT FRI MAY 08 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM TSTM WND GST ROCHESTER 33.32N 99.86W
05/08/2015 E60 MPH HASKELL TX LAW ENFORCEMENT
&&
EVENT NUMBER SJT1500311
DOLLLocal storm report, May 8, 5:58 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
558 PM CDT FRI MAY 08 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM TORNADO NW WEINERT 33.32N 99.67W
05/08/2015 HASKELL TX LAW ENFORCEMENT
TRAINED SPOTTER REPORT RELAYED THROUGH HASKELL COUNTY
SHERIFF OFFICE. TORNADO WAS ON THE GROUND.
&&
EVENT NUMBER SJT1500312
DOLLThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Fort Worth, TX (KFWD), 12:00Z
11.4 hours before the tornado, 198 km from the path. May 8, 2015.
- Mixed-layer CAPE
- 1443 J/kg
- Mixed-layer CIN
- -84 J/kg
- Surface CAPE
- 2317 J/kg
- Mixed-layer LCL
- 613 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 224 m²/s²
- 0-3 km storm-relative helicity
- 128 m²/s²
- Significant tornado parameter
- 1.1
- Supercell composite
- 10.6
- 0-3 km lapse rate
- 5.1 K/km
Fort Worth, TX (KFWD), 00:00Z
0.6 hours after it, 198 km from the path. May 9, 2015.
- Mixed-layer CAPE
- 1762 J/kg
- Mixed-layer CIN
- -24 J/kg
- Surface CAPE
- 3587 J/kg
- Mixed-layer LCL
- 903 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 52 m²/s²
- 0-3 km storm-relative helicity
- 174 m²/s²
- Significant tornado parameter
- 2.1
- Supercell composite
- 12.8
- 0-3 km lapse rate
- 6.3 K/km
The surface observations
Graham_muni_arpt (RPH), 76 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 21:35 UTC | 85 | 69.8 | 140° 8 kt | 16 | 1007.5 | |
| 21:55 UTC | 85.28 | 70.88 | 150° 9 kt | 17 | 1007.1 | |
| 22:15 UTC | 83 | 70.88 | 140° 7 kt | 1007.5 | ||
| 22:35 UTC | 82.22 | 71 | 140° 8 kt | 15 | 1007.8 | |
| 22:55 UTC | 82.76 | 71.78 | 140° 9 kt | 15 | 1007.1 | |
| 23:15 UTC | 80 | 71.6 | 130° 9 kt | 16 | 1007.1 | |
| 23:35 UTC | 79.7 | 72 | 130° 5 kt | 1007.5 | ||
| 23:55 UTC | 79.34 | 71.6 | 150° 6 kt | 1007.8 | ||
| 00:15 UTC | 77.72 | 72.32 | 140° 17 kt | 26 | 1007.5 | RA |
| 00:35 UTC | 74.3 | 73 | 140° 11 kt | 15 | 1008.1 | -RA |
| 00:55 UTC | 74.3 | 72.5 | 120° 6 kt | 18 | 1007.8 | -DZ |
| 01:15 UTC | 74 | 72.5 | 80° 3 kt | 1008.8 | +RA |
From the Iowa Environmental Mesonet's archive of airport observations.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 22:30 UTC | TSTM WND GST 60 | Rochester | Haskell, TX | |
| 22:30 UTC | TORNADO | Nw Weinert | Haskell, TX | TRAINED SPOTTER REPORT RELAYED THROUGH HASKELL COUNTY SHERIFF OFFICE. TORNADO WAS ON THE GROUND. |
| 22:45 UTC | TSTM WND GST 70 | Rochester | Haskell, TX | |
| 23:22 UTC | TORNADO | 13 Nw Throckmorton | Throckmorton, TX | PUBLIC REPORTED TORNADO ON THR GROUND. |
| 23:40 UTC | TORNADO | 1 Nw Throckmorton | Throckmorton, TX | TORNADO ON THE GROUND REPORTED BY SHERIFF OFFICE . |
| 00:06 UTC | HAIL 1.75 | 4 Ssw Throckmorton | Throckmorton, TX | |
| 00:15 UTC | HAIL 1.5 | Elbert | Throckmorton, TX | |
| 00:37 UTC | TSTM WND DMG | Woodson | Throckmorton, TX | NUMEROUS TREE LIMBS DOWN. |
| 01:00 UTC | TSTM WND GST 60 | Woodson | Throckmorton, TX | |
| 01:00 UTC | HAIL 1 | Woodson | Throckmorton, TX |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2015 tornado in TexasEvery tornado in Texas since 1950Warnings in force in Texas nowThe forecast where you are
The other tornadoes of May 8, 2015
10 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| May 8 | 4:22 PM CDT | EF0 | Wilbarger, TX | 0.3 | 30 | |||
| May 8 | 4:28 PM CDT | EF1 | Wilbarger, TX | 3.5 | 100 | |||
| May 8 | 5:21 PM CDT | EF0 | Wichita, TX | 0.3 | 50 | |||
| May 8 | 5:30 PM CDT | EF0 | Haskell, TX | 0.2 | 35 | |||
| May 8 | 6:04 PM CDT | EF0 | Cotton, OK | 0.2 | 50 | |||
| May 8 | 6:16 PM CDT | EF0 | Cotton, OK | 0.2 | 50 | |||
| May 8 | 6:40 PM CDT | EF0 | Jefferson, OK | 0.5 | 50 | |||
| May 8 | 6:40 PM CDT | EF0 | Throckmorton, TX | 0.2 | 25 | |||
| May 8 | 7:08 PM CDT | EF0 | Jefferson, OK | 0.2 | 50 | |||
| May 8 | 6:12 PM MDT | EF0 | Otero, CO | 0.8 | 50 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.